Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS San Diego, CA

July 22, 2019San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 22, 2019, 2:28 PM PDT for San Diego County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 2:28 PM PDT (21:28 UTC)
Expired
Jul 22, 2019, 3:02 PM PDT
In force
34 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS56 KSGX 222128
SVRSGX
CAC073-222230-
/O.NEW.KSGX.SV.W.0003.190722T2128Z-190722T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
228 PM PDT Mon Jul 22 2019

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Northeastern San Diego County in southwestern California...

* Until 330 PM PDT.

* At 227 PM PDT, a severe thunderstorm was located near Hwy S2
  Between Hwy 79 And Hwy 78, or near Julian, moving northwest at 5
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Frequent
           lightning and heavy rainfall can also be expected. 

* Locations impacted include...
  Julian, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 79 Between Santa
  Ysabel And Warner Springs, Santa Ysabel, Wynola and Santa Ysabel
  Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3315 11658 3310 11658 3306 11665 3313 11671
      3324 11665
TIME...MOT...LOC 2127Z 143DEG 6KT 3314 11663 

HAIL...0.75IN
WIND...60MPH
 
$$

Moreland
1 follow-up statement
028 
WWUS56 KSGX 222202
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
302 PM PDT Mon Jul 22 2019

CAC073-222212-
/O.CAN.KSGX.SV.W.0003.000000T0000Z-190722T2230Z/
San Diego CA-
302 PM PDT Mon Jul 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3315 11658 3310 11658 3306 11665 3313 11671
      3324 11665
TIME...MOT...LOC 2200Z 143DEG 6KT 3319 11667 

$$

Moreland

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:30 PM PDT, 58 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
130 PM PDT Mon Jul 22 2019

.SYNOPSIS...
High pressure aloft will expand over the Southwest early this week,
bringing warm days and less extensive night and morning coastal
low clouds. Increasing moisture from the southeast will mean more
high cloudiness and an increasing chance of showers and
thunderstorms, mainly in the afternoons and early evenings and
mainly over the mountains and deserts. The best chances of strong
thunderstorms with locally heavy rain is Tuesday through Thursday.
Dry weather will likely return by next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Some thunderstorms had formed over the region as of early afternoon
as the decrease in mid-high clouds have allowed for better surface
heating. A few lightning strikes in quick-moving weak convective
cells occurred earlier, including a couple near Palm Springs a
little before 10 AM. Scattered thunderstorms will occur mainly over
the mountains this afternoon, but given the southeast flow, a few
cells could drift into the valleys. Durations will generally be
short as, evidenced by the northern Baja convection, the
thunderstorms modify the environment by the cooling. HRRR and HREF
show relatively limited amounts of precip, so total amounts should
generally be under 1/2 inch this afternoon.

The upper high is now over the 4 Corners and will stay in that area
through about Thursday and bring us moist southeast flow aloft.
Winds in the mid levels will decrease by about half, which will help
the taller pulse-type thunderstorms to better form, though near
saturation at times in the 500-300 MB layers may produce enough
clouds at times to inhibit the convection. Some of the higher level
moisture will be dependent on convection upstream, such as over
Sonora, the day before. Where thunderstorms form, there could be
brief heavy rain, with a possibility of isolated flash flooding,
though HREF solutions show a very low chance of greater than one
inch of precipitation anywhere Tuesday, at least for now.
Thunderstorms will mostly be over the mountains and deserts, but
some convergence along the Elsinore Convergence Zone in the Inland
Empire could produce a few thunderstorms there Tuesday or Wednesday
afternoon, especially with surface temperatures around 100 degrees
providing some instability. The moisture decreases some Thursday,
though the height level of the moisture, more around 700 MB, less
above, may be more favorable for thunderstorms partly due to fewer
high clouds.

GEFS is consistent with its ensemble solutions with the placement of
the upper high over the 4 Corners through Friday, then the solutions
gradually divergence over the weekend with more than half the
solutions having the upper high shift south which would place us
under drier southwest flow, mostly due to troughing in the northern
part of the West, but other solutions only have a slight shift
southwest, which could maintain isolated thunderstorms. For now,
will lean towards the drier solution but keep our eyes open.
Temperatures will be a little above normal this week, except near
or just slightly below normal in the deserts due to the moisture,
though the humidity will make it feel warmer there. With the drying
late in the week, temperatures in the deserts could rebound above
110 degrees again.

&&

.AVIATION...
221945Z...Coast/Valleys...FEW-SCT low clouds with bases around 1000
ft MSL and tops to 1600 ft MSL this afternoon. Low clouds will be
less in coverage tonight, but could impact KSAN, KCRQ and KSNA with
cigs 800-1000 ft MSL at times between 08Z and 16Z Tuesday.

Mountains/Deserts...SCT-BKN clouds AOA 10000 ft MSL early this
afternoon. FEW-SCT TSRA over the mountains this afternoon/evening.
Lightning VCNTY KPSP, KTRM, KSBD and KONT is possible but low
probability.

&&

.MARINE...
No hazardous marine weather expected through Friday.

&&

.SKYWARN...
There is a small chance that Skywarn activation will be needed later
today. Skywarn could be activated any afternoon and early evening
through Friday due to thunderstorm activity.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Maxwell
AVIATION/MARINE...PG

In the hours before

Special weather statement, Jul 22, 1:25 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
125 PM PDT Mon Jul 22 2019

CAZ058-222130-
San Diego County Mountains-
125 PM PDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT THE SAN DIEGO COUNTY
MOUNTAINS...

At 125 PM PDT, a strong thunderstorm was located near Warner Springs,
or 14 miles south of Anza, moving northwest at 5 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs and
Los Coyotes Indian Reservation.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3327 11665 3340 11670 3342 11668 3342 11657
      3340 11653 3328 11657
TIME...MOT...LOC 2025Z 143DEG 6KT 3336 11662

Moreland
Special weather statement, Jul 22, 1:57 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service San Diego CA
157 PM PDT Mon Jul 22 2019

CAZ056-222200-
Riverside County Mountains-
157 PM PDT Mon Jul 22 2019

...THUNDERSTORMS IMPACTING THE MOUNTAINS OF RIVERSIDE COUNTY...

At 155 PM PDT, a strong thunderstorm was located 7 miles northeast
of Hwy 79 Between Oak Grove And Aguanga, or 7 miles south of Anza.
Another thunderstorm was located just east of Idyllwild.

Winds in excess of 35 mph are possible with these storms. In
addition, rainfall amounts of one-half inch per hour are possible
along with frequent lightning.

Locations impacted include...
Idyllwild-Pine Cove, Anza, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Hwy 74 Between Mountain Center And Anza,
Mountain Center, Cahuilla Indian Reservation and Lake Hemet.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3343 11663 3343 11676 3359 11673 3380 11675
      3380 11662 3358 11663
TIME...MOT...LOC 2055Z 143DEG 6KT 3345 11670

Moreland

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:25 PM PDTSpecial Weather StatementSGXSan Diego65 min
Jul 22, 1:57 PM PDTSpecial Weather StatementSGX63 min
Jul 22, 4:45 PM PDTAreal Flood AdvisorySGXSan Bernardino101 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.